Unfortunately, medication errors are common mistakes in many hospitals, but error rates are much greater in nursing homes and long-term care facilities. Health studies show that as many as one in five patients receive the wrong medications or improper doses of prescription medications while in nursing home facilities.
Medication errors in nursing homes are more common because many elderly patients are taking a number of different drugs at the same time. Errors often occur when patients are given the wrong medications, the wrong dosage, lack of proper patient monitoring, and caregiver mistakes. According to health experts, prescribing the wrong medication or dose accounts for 63 percent of medication errors in nursing homes. These mistakes account for adverse drug interactions in up to 25 percent of patients. In elderly patients, drug interactions can lead to serious health problems including nausea and vomiting, malnutrition, dehydration, incontinence, mental confusion, changes in behavior, and physical disabilities.
Nursing home administrators and caregivers have a legal responsibility to ensure the safety of their patients. Proper monitoring of patient medications is essential to prevent patient harm. In many nursing homes and long-term care facilities, medication errors often occur from caregiver mistakes, as well as patient neglect. Since patients are usually taking numerous medications, missed medications and improper dosage is often overlooked until a patient exhibits signs of distress. Common caregiver mistakes include:
* Giving one patient another patient’s medication
* Improper frequency of medications
* Over-dosing or under-dosing
* Giving a patient expired medications
* Improper administration of a medication
* Inadequate fluid intake with medications
* Inadequate food intake with medications
Any of these caregiver mistakes can result in serious harm to an elderly patient. In nursing homes and long-term care facilities, some of the most common medication errors occur with drugs like painkillers, sedatives, blood … Read the rest